I found myself in the emergency room this month for an allergic reaction. After taking a new vitamin pack I purchased, I developed a bright redness of my skin from head to toe, which burned and felt like needles. Even as a nurse, I was perplexed to what medication combination caused this allergic reaction. With an increase in my blood pressure, the emergency room placed me on a cardiac monitor and intravenous fluids. It was determined that a large dose of niacin was in the vitamin pack. If I had taken my daily aspirin that day, I may have not even had any side effects of the vitamin B 3- niacin. So, why do you get this niacin flushness of your skin?
What is Niacin?
Niacin causes your capillaries (small blood vessels) in your body to get bigger. The increase in size of your capillaries causes a redness of your skin, or niacin flush. It improves circulation by releasing histamine and breaks up a protein needed for the clotting of blood and prevents the formation of lipids in the body to lower your cholesterol. Niacin is vitamin B3, a water soluble B complex vitamin. Niacin can also help you sleep at night, reduces anxiety and depression. Niacin dilates blood vessels and creates a sensation of warmth or niacin flush. Too much dosage causes a more pronounced and longer lasting flush where you are beet red and feel like an allergic reaction (what I experienced).
Niacin, a form of B3, is found in yeast, meat, fish, milk, eggs, green vegetables, beans and cereal grains and many vitamin B complex supplements. It is used to treat high cholesterol, migraine headaches, dizziness, and circulatory problems. Niacin side effects can cause redness, itching, burning and tingling of the face, arms, chest and headaches. Taking 325mg of aspirin before each dose of niacin reduces the flushing reaction. The reaction usually goes away as the body gets used to the medication. Alcohol does make the flushing reaction worse. Other side effects include stomach upset, intestinal gas, dizziness, pain in the mouth. Serious side effects of taking over 3 grams include liver problems, gout, ulcers, and loss of vision, high blood sugar, and irregular heartbeat. Stop taking niacin at least 2 weeks before a scheduled surgery as it may interfere with blood sugar control. Niacin also may interact with certain medications such as Allopurinol (used to treat gout), Tegretol, Clonidine (Blood pressure), diabetes medications, cholesterol medications, and a nicotine patch.
As with any vitamin supplement, know the side effects and reactions with your prescriptions medications before taking them.
University of Maryland Medical Center: http://www.umm.edu/altmed/articles/vitamin-b3-000335.htm
Mayo Clinic: http://www.mayoclinic.com/health/niacin/NS_patient-niacin